Hail, Dixon
- When
- September 19, 10:10 PM CST
- Where
- Dixon County, 4.29 mi SW of Newcastle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -96.920
A thunderstorm produced quarter size hail in Dixon County in extreme northeast Nebraska on the evening of September 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail in Dixon County in extreme northeast Nebraska on the evening of September 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 5:39 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 639 PM CDT FRI SEP 19 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SURFACE BOUNDARY CONTINUES TO SETTLE SOUTHEAST THIS AFTERNOON. WITH THERMAL RIDGE ALOFT MOVING OVERHEAD...TEMPERATURES HAVE SOARED INTO THE 80S OVER MUCH OF THE CWA...10-15+ DEGREES ABOVE TYPICAL MID- SEPTEMBER HIGHS. THE PRIMARY CONCERN INTO THE OVERNIGHT HOURS WILL BE WITH CHANCES OF CONVECTION THIS EVENING. SURFACE FRONT WILL CONTINUE TO DROP SE AND BY 00Z EXTEND ALONG A LINE FROM YANKTON...TO SIOUX FALLS AND NORTHEAST TO WORTHINGTON. SOUNDINGS CONTINUE TO INDICATE THE AREA REMAINS FAIRLY CAPPED INTO THE EVENING...BUT LOW-LVL CONVERGENCE WILL BEGIN TO INCREASE BY 00Z AS ELONGATED MID-LVL TROUGH MOVES THROUGH THE NORTHERN PLAINS. INCREASING FRONTOGENESIS WITHIN THE 800:700 MB LAYER SHOULD BE STRONG ENOUGH TO PRODUCE A LINEAR AREA OF MAINLY ELEVATED THUNDERSTORMS OVER THE SERN THIRD OF THE CWA. CANNOT RULE OUT A MARGINALLY SVR STORM OR TWO...AS EFFECTIVE CAPE AND SHEAR VALUES AVERAGE AROUND 1200 J/KG AND 30 KNOTS. THIS SCATTERED ACTIVITY SHOULD DRIFT SOUTHWARD BY EARLY MORNING. A LACK OF STRONG COLD ADVECTION ALOFT WILL LEAD TO ANOTHER WARM DAY ON SATURDAY. THE BIGGEST SHOT OF COLDER AIR IS NOT EXPECTED TO ARRIVE UNTIL THE EVENING...WHEN A SECONDARY COLD FRONT MOVES THROUGH THE REGION. TEMPERATURES WILL CLIMB BACK NEAR THE 80 DEGREE MARK. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SECONDARY BOUNDARY WILL BE PUSHING THROUGH THE REMAINDER OF THE CWA ON SATURDAY EVENING. MINIMAL INSTABILITY WILL BE FOCUSED IMMEDIATELY NEAR AND JUST BEHIND THE BOUNDARY...WITH POTENTIAL FOR A FEW HUNDRED J/KG CAPE. COVERAGE WOULD CERTAINLY BE TOWARD THE MINIMAL END...AND FORCING ON A QUICK TRIP OUT OF THE AREA BY EARLY EVENING...THANKS TO 130 KNOT JET. WINDS LOOK TO DROP OFF TOO QUICKLY IN MOST SOLUTIONS WITH DECENT POST FRONTAL SUBSIDENCE AND UP TO 20 TO 25 KNOTS WINDS AROUND 500-600 FT AGL...SO KICKED UP A BIT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. SUNDAY...WITH SURFACE RIDGE BUILDING THROUGH THE WESTERN CWA...EAST WILL STILL BE IN ENOUGH NORTHERLY FLOW TO BE SOMEWHAT BREEZY...WITH MIXING TEMPS UPPER 60S TO LOWER 70S. MORE FLAT CUMULUS IN EAST VERSUS WEST. COOLEST NIGHT OF THE PERIOD WILL BE SUNDAY NIGHT AS SPRAWLING RIDGE DRIFTS OVER THE AREA...CENTERED JUST EAST OF I 29 BY MONDAY MORNING. COULD SEE A FEW OF THE COOLER SPOTS DIP TO AROUND 40 DEGREES. ON MONDAY...UPPER LOW CURRENTLY OFF THE SOUTHWESTERN U.S. WILL BE PULLED NORTHEAST WITH TROUGH DEEPENING AGAIN OFF THE WEST COAST. INCREASING MOISTURE TRANSPORT SHOULD START TO BRING FIRST THREAT OF RAINFALL BY MID TO LATE AFTERNOON TO THE WEST...AND SPREADING TO AROUND THE I29 CORRIDOR BY TUESDAY MORNING. CONTINUED DRIER AND STABLE TRAJECTORY INTO THE EASTERN AREAS...AND OVERALL NOT GREATLY IMPRESSED BY POTENTIAL FOR ANY THUNDER COVERAGE COMPARED TO PRECIPITATION COVERAGE...SO KEPT A CATEGORY LOWER FOR THE MOST PART. A MUCH MORE CONFIDENT CONSENSUS TODAY ON HANDLING OF EARLY TO MID WEEK TROUGH WORKING THROUGH MEAN LARGE SCALE RIDGING ACROSS THE CENTRAL PLAINS. IN FACT...GFS ENSEMBLES IN EXTRAORDINARY AGREEMENT WITHIN SOLUTION ENVELOPE...AND ONLY BEGIN TO DIFFER WITH OTHER SOLUTIONS BY THURSDAY AND FRIDAY IN STALLING UPPER WAVE OVER THE AREA AND RECONNECTING WITH FLOW AHEAD OF THE DEEP WESTERN TROUGH WHICH EVOLVES AGAIN BY LATE WEEK. MUCH OF THE TUESDAY/WEDNESDAY TIME FRAME LOOKS TO BE FAIRLY WEST WITH SLOW MOVING MOISTURE TRAJECTORY ALONG AND AHEAD OF TROUGH AXIS. DIURNAL RANGES LOOK TO BE SMALLER FOR TUESDAY INTO THURSDAY MORNING...WITH SOME TENDENCY FOR MORE DIURNAL HEATING LATER WEEK...WITH RETURN TO SLIGHTLY ABOVE NORMAL DAYTIME READINGS...AND MUCH ABOVE NORMAL NIGHTTIME READINGS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 639 PM CDT FRI SEP 19 2014 COLD FRONT MOVING ACROSS THE AREA WITH WINDS SWITCHING FROM SOUTHWEST TO LIGHT WESTERLY BEHIND THE BOUNDARY. THIS BOUNDARY SHOULD REACH KSUX AROUND 03Z OR 04Z. WITH AN UPPER WAVE MOVING NORTH OVER THE BOUNDARY...THERE IS THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP AFTER SUNSET AROUND KSUX. STILL NOT CONFIDENT IT WILL HIT KSUX SO KEPT AS VCTS FOR NOW BETWEEN 02Z AND 04Z. OTHERWISE...WINDS WILL DECREASE AND SKIES SLOWLY CLEAR OVER TOWARD DAWN ACROSS THE AREA. AS IT WARM IN THE LATE MORNING WINDS WILL ONCE AGAIN INCREASE THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE AROUND KHON WHERE GUSTS WILL APPROACH 30 KTS. OUTSIDE ANY CONVECTION...VFR CONDITIONS EXPECTED THROUGH THE NIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM...CHAPMAN AVIATION...SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT FRI SEP 19 2014 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-201900- DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-DIXON-DAKOTA-UNION- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 3 AM...ALONG AND SOUTH OF A LINE FROM YANKTON TO BERESFORD TO ROCK RAPIDS AND WORTHINGTON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. IAZ001-002-MNZ080-081-089-090-098-SDZ062-066>070-201900- LYON IA-OSCEOLA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-MINNEHAHA- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 10PM. A FEW STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. MNZ071-072-097-SDZ038>040-050-052>061-063>065-201900- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 11 WSW HAWARDEN 42.94N 96.68W
09/19/2014 E60 MPH UNION SD TRAINED SPOTTER
PEA SIZED HAIL ACCOMPANIED THE STRONG WINDS.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 12 S BERESFORD 42.91N 96.78W
09/19/2014 E1.75 INCH UNION SD PUBLIC
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 3 ENE HUDSON 43.15N 96.39W
09/19/2014 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG STRUBLE 42.89N 96.19W
09/19/2014 PLYMOUTH IA LAW ENFORCEMENT
TREE LIMBS DOWN IN TOWN DUE TO STRONG WINDS. NO HAIL
REPORTED FROM STORM.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST SANBORN 43.18N 95.66W
09/19/2014 E60.00 MPH O'BRIEN IA TRAINED SPOTTER
NUMEROUS 3 TO 6 INCH TREE LIMBS DOWN WITH STRAIGHT LINE
WINDS ESTIMATED AT LEAST 60 MPH
&&
KHANKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 6 SW SPENCER 43.10N 95.24W
09/19/2014 E60 MPH CLAY IA TRAINED SPOTTER
WIND ACCOMPANIED BY MODERATE RAIN, BUT NO HAIL.
&&
TRMThe Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540956.